Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 232, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 17, 2008, 5:37 PM CDT for Rawlins County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 5:37 PM CDT (22:37 UTC)
- Expired
- Jul 17, 2008, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2481 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 172237 SVRGLD KSC153-172315- /O.NEW.KGLD.SV.W.0232.080717T2237Z-080717T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 537 PM CDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL RAWLINS COUNTY IN NORTHWEST KANSAS... * UNTIL 615 PM CDT * AT 535 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ATWOOD...MOVING NORTHEAST AT 13 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUDELL AROUND 555 PM CDT... THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 52 AND 67. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3996 10085 3979 10074 3970 10099 3983 10109 TIME...MOT...LOC 2237Z 238DEG 11KT 3979 10099 $$ LOCKHART
2 follow-up statements
000
WWUS53 KGLD 172253
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT THU JUL 17 2008
KSC203-172345-
/O.CON.KGLD.SV.W.0233.000000T0000Z-080717T2345Z/
WICHITA KS-
554 PM CDT THU JUL 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN WICHITA COUNTY...
AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LEOTI...MOVING NORTHEAST AT 31 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MARIENTHAL AROUND 600 PM CDT...
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
LAT...LON 3860 10148 3869 10127 3869 10122 3868 10121
3868 10114 3869 10111 3850 10112 3845 10146
TIME...MOT...LOC 2254Z 246DEG 27KT 3853 10130
$$000 WWUS53 KGLD 172311 RRA SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT THU JUL 17 2008 KSC153-172321- /O.EXP.KGLD.SV.W.0232.000000T0000Z-080717T2315Z/ RAWLINS KS- 611 PM CDT THU JUL 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RAWLINS COUNTY WILL EXPIRE AT 515 PM MDT/615 PM CDT/... THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 52 AND 67. THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 3996 10085 3979 10074 3970 10099 3983 10109 TIME...MOT...LOC 2311Z 238DEG 11KT 3985 10087 $$ LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:16 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 17, 3:16 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 216 PM MDT THU JUL 17 2008 .DISCUSSION... WEAKLY CAPPED ATMOSPHERE HAS GIVEN WAY TO THUNDERSTORMS ACROSS THE HIGH PLAINS THIS AFTERNOON. COLD FRONT IS CONTINUING TO SAG SOUTH OVER SOUTHERN NEBRASKA WHILE AGITATED CU AND OTHER THUNDERSTORMS ARE DEVELOPING SOUTH OF THE COLD FRONT. 12Z SOUNDINGS OVER KDDC AND KLBF WERE AN EARLY INDICATOR OF WHAT THE CURRENT TRENDS AS CAPE VALUES RANGED FROM 2200 TO 4300 J/KG WITH PW VALUES BETWEEN 1.4 TO 1.6 INCHES. THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. ALSO...STORM MOTION IS AROUND 6 KTS...AND WITH THE ABUNDANT MOISTURE...PRESENT HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM. HAVE ISSUED A FLASH FLOOD WATCH FOR THE THE NORTHEASTERN PORTION OF THE FCAST AREA AS IT LOOKS LIKE THIS PORTION WILL RECEIVE HIGHEST RAINFALL AMOUNTS. THE COLD FRONT WILL CONTINUE TO MOVE FURTHER SOUTH OVERNIGHT...AND EVENTUALLY UNDERGO FRONTOLYSIS...HOWEVER THE ATMOSPHERE REMAINS MOIST AND UNSTABLE OVERNIGHT THROUGH FRIDAY EVENING...SO THUNDERSTORMS AND ADDITIONAL RAINFALL IS POSSIBLE. DUE TO CLOUD COVER...TEMPERATURES WILL BE COOLER ACROSS THE FA WITH HIGH TEMPERATURES WARMING INTO THE MIDDLE 80S. BY EARLY WEEKEND HIGH PRESSURE WILL SET UP OVER THE FOUR CORNERS REGION AND STRENGTHEN. SOUTH WINDS WILL RESUME OVER THE AREA...AIDING IN WARMER TEMPERATURES AND MOISTURE RETURN. BY EARLY WEEK TEMPERATURES WILL RESPOND AND WARM BACK INTO THE UPPER 90S AND IN SOME PLACES REACH OVER 100. A SERIES OF SHORTWAVE TROUGHS WILL SLIDE THROUGH THE AREA AFTER TUESDAY GIVING WAY TO ADDITIONAL THUNDERSTORMS. && .AVIATION... 1203 PM MDT THU JUL 17 2008 FOR THE 18Z TAFS... A COLD FRONT WILL MAKE ITS WAY ACROSS THE TRI STATE REGION LATE THIS AFTERNOON AND EVENING. ALONG WITH THE FRONT WE WILL SEE THE POSSIBILITY OF HEAVY RAIN AT BOTH TERMINALS. MVFR CONDITIONS MAY EXIST IF SOME OF THE STRONGER STORMS MAKE IT TO THE TERMINALS. OTHERWISE...THE WINDS WILL BE VARIABLE THROUGH THE NIGHT AND EVENTUALLY TURN NORTHEASTERLY BY DAYBREAK. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ002>004-014>016. NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ080-081. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Jul 17, 11:20 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT THU JUL 17 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT THU JUL 17 2008 /1120 AM CDT THU JUL 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN COLORADO AND SOUTHWESTERN NEBRASKA. THESE STORMS WILL BE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. IN ADDITION TO HEAVY RAINFALL...THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. AT THIS TIME THE MAIN THREATS APPEAR TO BE PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. KJ
In the hours before
Local storm report, Jul 17, 4:26 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
326 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 3 W TRENTON 40.17N 101.07W
07/17/2008 E0.75 INCH HITCHCOCK NE TRAINED SPOTTER
MOSTLY PEA SIZE HAIL BUT LARGEST WAS PENNY SIZE.
&&
FOLTZLocal storm report, Jul 17, 4:54 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 W TRENTON 40.17N 101.07W
07/17/2008 E1.00 INCH HITCHCOCK NE CO-OP OBSERVER
QUARTER SIZE HAIL AT TRENTON DAM.
&&
FOLTZSpecial weather statement, Jul 17, 5:34 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 434 PM MDT THU JUL 17 2008 KSZ042-172300- WICHITA- 534 PM CDT THU JUL 17 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS... AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR SELKIRK...AND MOVING NORTHEAST AT 27 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE. FOLTZ
Special weather statement, Jul 17, 5:35 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 435 PM MDT THU JUL 17 2008 KSZ002-172300- RAWLINS- 535 PM CDT THU JUL 17 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS... AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATWOOD...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. LOCKHART
Local storm report, Jul 17, 5:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 1 SW ATWOOD 39.80N 101.05W
07/17/2008 E1.00 INCH RAWLINS KS NWS EMPLOYEE
&&
HENDERSONLocal storm report, Jul 17, 5:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL ATWOOD 39.81N 101.04W
07/17/2008 E1.00 INCH RAWLINS KS TRAINED SPOTTER
HAIL RANGED FROM A HALF OF AN INCH TO AN INCH.
&&
JMARTINThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:41 PM CDT | Flash Flood Watch | GLD | Decatur, Graham, Norton, Rawlins, Sheridan, Thomas | 8 hr |
| Jul 17, 5:06 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 33 min |
| Jul 17, 5:45 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 14 min |
| Jul 17, 5:47 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 24 min |
| Jul 17, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 35 min |
| Jul 17, 6:20 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.